Format

Send to

Choose Destination
Pediatr Emerg Care. 2011 Aug;27(8):742-4. doi: 10.1097/PEC.0b013e318226df00.

Pulmonary hemorrhage: a rare complication of opioid overdose.

Author information

1
Discipline of Pediatrics, Faculty of Medicine, Memorial University of Newfoundland, Newfoundland and Labrador, Canada. rporter@mun.ca

Abstract

Children and adolescents with pulmonary hemorrhage are infrequently encountered in the emergency department (ED). We describe a case of a 16 year-old boy who presented to a pediatric ED with pulmonary hemorrhage and respiratory distress. The patient's unusual initial presentation resulted in the consideration of a broad differential diagnosis for his symptoms, including traumatic, neurological, respiratory, and toxicological causes. After resuscitation in the ED, a prolonged admission, and extensive testing, no cause could be found other than severe opioid toxicity. This case illustrates a rare, life-threatening presentation of opiod toxicity in a healthy adolescent and underlines the potentially serious nature of such exposures.

PMID:
21822085
DOI:
10.1097/PEC.0b013e318226df00
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center